Kansas, 2008Tornadoes and Hail in Kansas, June 5, 2008
June 5, 2008 · NWS GLD · 21 events in 7 counties and zones
Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 1:17 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 5, 1:17 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT THU JUN 5 2008
.DISCUSSION...
217 AM MDT THU JUN 5 2008
DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD
THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL
ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL
PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING
THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD
INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM
AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER
MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE
DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE
TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS
EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY
FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST
OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED.
FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR
TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR
BEFORE 06Z.
DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON
WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL
FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT.
FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE
STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA
WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS
IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE
NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE
CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST
HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS
THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER
21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS
PORTIONS OF THE AREA.
MWM
&&
.AVIATION...
1119 PM MDT WED JUN 4 2008
NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND
LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN
PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW
CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS
IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL
UNCERTAIN AT THIS TIME.
SFJ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.
CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.
&&
Hazardous weather outlook, Jun 5, 4:00 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MDT THU JUN 5 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
500 AM MDT THU JUN 5 2008 /600 AM CDT THU JUN 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS OVER EAST CENTRAL COLORADO WILL CONTINUE TO
PRODUCE LARGE HAIL THIS MORNING. THIS ACTIVITY WILL MOVE NORTHEAST
IMPACTING MUCH OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS.
INITIALLY...LARGE HAIL WILL REMAIN THE PRIMARY THREAT...HOWEVER AS
THE AIRMASS BEGINS TO WARM LATER THIS MORNING...A DAMAGING WIND AND
TORNADO THREAT MAY DEVELOP ACROSS PORTIONS OF WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND
NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 5, 3:17 AM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 AM MDT THU JUN 5 2008
COZ090-091-051115-
KIT CARSON COUNTY-YUMA COUNTY-
417 AM MDT THU JUN 5 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...
AT 413 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VONA...AND MOVING NORTHEAST AT 28 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 201.
SFJ
Local storm report, Jun 5, 4:03 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL LAIRD 40.08N 102.10W
06/05/2008 E1.00 INCH YUMA CO PUBLIC
&&
SJOHNSONEvent by event
16 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Sherman
- When
- June 5, 5:15 AM MST
- Where
- Sherman County, 7 mi N of Ruleton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 39.431, -101.880
A center pivot irrigation system was overturned and tree branches were broken by strong thunderstorm outflow winds. Minor damage was also reported to outbuildings and grain bins.
Hail, Sherman
- When
- June 5, 5:15 AM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 1.5 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 39.370, -101.700
Hail, Sherman
- When
- June 5, 11:12 AM MST
- Where
- Sherman County, 14 mi S of Kanorado
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.127, -102.030
Hail, Sherman
- When
- June 5, 11:26 AM MST
- Where
- Sherman County, 13 mi SW of Goodland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.217, -101.892
Thunderstorm Wind, Sherman
- When
- June 5, 11:36 AM MST
- Where
- Sherman County, 6 mi S of Goodland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.263, -101.720
Hail, Sherman
- When
- June 5, 11:40 AM MST
- Where
- Sherman County, 3 mi S of Goodland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.307, -101.720
Hail, Sherman
- When
- June 5, 11:42 AM MST
- Where
- Sherman County, Goodland
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.350, -101.720
Hail, Sherman
- When
- June 5, 11:53 AM MST
- Where
- Sherman County, 3 mi E of Goodland
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.350, -101.664
Hail, Greeley
- When
- June 5, 12:11 PM MST
- Where
- Greeley County, 13 mi NNE of Tribune
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.644, -101.658
Hails was reported to be covering the ground.
Hail, Thomas
- When
- June 5, 1:29 PM CST
- Where
- Thomas County, 12 mi N of Levant
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.554, -101.200
Tornado, Logan
- When
- June 5, 1:30 PM CST to 1:31 PM CST
- Where
- Logan County, 10 mi SW of Russell Spgs
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.818, -101.301
The tornado occurred over open country with no known damage.
Hail, Rawlins
- When
- June 5, 1:40 PM CST
- Where
- Rawlins County, 14 mi S of Atwood
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.597, -101.050
Wind-driven hail broke windows on the west side of the residences.
Tornado, Logan
- When
- June 5, 1:41 PM CST to 1:42 PM CST
- Where
- Logan County, 3 mi SSW of Russell Spgs
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.880, -101.191
The tornado occurred over open country with no known damage.
Hail, Rawlins
- When
- June 5, 1:57 PM CST
- Where
- Rawlins County, 14 mi S of Herndon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.697, -100.780
Hail, Rawlins
- When
- June 5, 1:59 PM CST
- Where
- Rawlins County, 11 mi S of Herndon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.741, -100.780
Hail, Rawlins
- When
- June 5, 2:05 PM CST
- Where
- Rawlins County, 18 mi ESE of Atwood
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 39.700, -100.737
Hail broke the mirror and resulted in dents to a vehicle.
Hail, Rawlins
- When
- June 5, 2:10 PM CST to 2:15 PM CST
- Where
- Rawlins County, 14 mi NNW of Atwood
- Measured
- 0.88 in hail
- Property damage
- $650
- Reported by
- Newspaper
- Coordinates
- 39.987, -101.151
Wind-driven hail up to nickel size piled up into 10-inch deep drifts, broke one house window, the back window of a pickup truck, and two vehicle side mirrors. The brief storm also stripped leaves off vegetation and some bark off of trees.
Tornado, Gove
- When
- June 5, 2:13 PM CST to 2:14 PM CST
- Where
- Gove County, 11 mi S of Gove
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.791, -100.480
This brief tornado was seen by storm spotters and the general public from three different locations. The tornado occurred over open country with no known damage.
Hail, Gove
- When
- June 5, 2:25 PM CST
- Where
- Gove County, Gove
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.950, -100.480
Hail, Decatur
- When
- June 5, 2:30 PM CST
- Where
- Decatur County, Oberlin
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -100.520
Hail, Decatur
- When
- June 5, 2:33 PM CST
- Where
- Decatur County, Oberlin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -100.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105932, 105933, 105934, 105935, 105936, 105938, 105939, 105940, 105941, 105942, 105948, 105970, 105950, 105943, 105944, 105973, 105966, 105952, 105962, 105945, 105946.